Colorado, 2011

Hail in Colorado, July 22, 2011

July 22, 2011 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to ping pong size, in Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to ping pong size, in Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 1:00 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT FRI JUL 22 2011

.SHORT TERM...A WEAK AND RELATIVELY DRY SOUTHWESTERLY FLOW ALOFT
WILL REMAIN OVER NORTH CENTRAL AND NORTHEAST COLORADO WITH A RIDGE
OF HIGH PRESSURE SITTING OVER THE CENTRAL AND SOUTHERN UNITED
STATE.  RADAR THIS AFTERNOON INDICATED ISOLATED THUNDERSTORMS
FORMING ALONG AND EAST OF A LINE EXTENDING FRM JULESBURG TO AKRON TO
LIMON TO COLORADO SPRINGS.  BEST POTENTIAL FOR TSTMS LATE THIS AFTN
AND EVENING WILL BE IN THIS AREA WHERE DEWPOINTS ARE STILL IN THE
50S WITH LAPS SFC BASED CAPES THE 800-1800 J/KG RANGE.  BRIEF HEAVY
RAIN AND WIND GUSTS TO 50 MPH WILL LIKELY BE THE MAIN PRODUCT OF
THESE STORMS.  ELSEWHERE THE AIRMASS IS MUCH DRIER WITH DEWPOINTS IN
THE 30S ALONG MUCH OF THE URBAN CORRIDOR.  THERE MAY STILL BE SOME
WEAK HIGH BASED TSTM DEVELOPMENT SOUTH OF DENVER SO WILL KEEP ISOLD
POPS TO THE SOUTH AND EAST THIS EVENING...MAINLY FROM AROUND SOUTH
PARK TO THE PALMER DIVIDE REGION.  LATE TONIGHT INTO SATURDAY
MORNING...12-15Z...A WEAK FRONTAL BOUNDARY IS PROGGED TO SLIP INTO
DENVER FROM THE NORTH.  THERE MAY BE A SLIGHT INCREASE IN LOW LEVEL
MOISTURE BY LATE IN THE DAY.  OVERALL HOWEVER WILL KEEP JUST ISOLD
POPS IN THE GRIDS...MOST OF WHICH WILL REMAIN TO THE SOUTH AND EAST
OF DENVER.

.LONG TERM...THE UPPER LEVEL RIDGE WILL RECENTER ITSELF OVER THE
COLORADO/NEW MEXICO BORDER AREA FOR THE SATURDAY NIGHT THROUGH
MONDAY PERIOD.  AT THE SAME TIME...LOW LEVEL MOISTURE LAGGING BEHIND
A WEAK BACKDOOR COLD FRONT WILL BE INCREASING AS EARLY AS SATURDAY
EVENING.  HOWEVER...AIRMASS SHOULD REMAIN CAPPED IN MOST LOCATIONS
DUE TO THE SLIGHTLY COOLER BOUNDARY LAYER.  MAIN THREAT FOR ANY
STORMS WOULD BE FROM SUMMIT AND PARK COUNTIES EASTWARD ACROSS THE
PALMER DIVIDE AREA WHERE CAP IS WEAKEST.

ON SUNDAY...THE AIRMASS CONTINUES TO MOISTEN WITH PRECIPITABLE WATER
VALUES CLIMBING INTO THE 1.0 TO 1.25 INCH RANGE ACROSS THE PLAINS.
THE CAP WILL BE WEAKER AS WELL ESPECIALLY IN/NEAR THE FRONT RANGE.
CANT RULE OUT SOME LOCALLY HEAVY RAINFALL WITH SLOW STORM MOTION...
BUT WARM CLOUD DEPTH AND PRECIPITATION EFFICIENCY MAY BE LIMITED BY
HIGH LCLS.

MODEL AVERAGES POINT TO SLIGHT DRYING AND WARMING MONDAY...ONLY TO
HAVE MOISTURE INCREASE AGAIN BY TUESDAY OR WEDNESDAY.  FROM
MID/UPPER LEVEL MOISTURE FIELDS...IT LOOKS LIKE BETTER MONSOONAL
MOISTURE PLUME WILL REMAIN OVER THE FORECAST AREA THROUGH MOST OF
NEXT WEEK.  WE WILL HAVE TO WATCH FOR THE NORTHERN STREAM BRINGING
IN SOME DRIER AIR FROM THE NORTH...BUT AT THIS TIME POPS WOULD
AVERAGE ABOVE CLIMATOLOGY GIVEN THE DEEPER MOISTURE FORESEEN.  THIS
WOULD ALSO BRING A RETURN THREAT OF LOCALLY HEAVY RAINFALL AND
FLOODING CONCERNS.  HIGH TEMPERATURES WILL BE COOLING A FEW DEGREES
WITH MORE CLOUDS AND STORMS.

&&

.AVIATION...VFR CIGS AND VSBYS EXPECTED OVER THE NEXT 24 HOURS.  IT
APPEARS ANY THUNDERSTORMS THAT DEVELOP WILL REMAIN WELL TO THE EAST
AND SOUTH OF THE DENVER AREA.  OUTFLOW BOUNDARIES MAY DEVELOP FROM
WEAK CUMULUS BUILDUPS THROUGH 02Z...BUT THEIR GUSTS SHOULD BE UNDER
25 MPH.  A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH DENVER
IN THE 12-15Z TIME FRAME SATURDAY MORNING.  NORMAL DRAINAGE WINDS CAN BE
EXPECTED THROUGH 08Z...THEN THEY WILL GRADUALLY SHIFT FROM THE WEST
AND THEN NORTH FOLLOWING THE PASSAGE OF THE FRONT.  WIND SPEEDS SHUD
REMAIN BLO 10 KTS WITH THE FRONT. TSTMS AGAIN EXPECTED TO REMAIN
SOUTH AND EAST OF DENVER SATURDAY AFTN.

&&

.HYDROLOGY...THE THREAT FOR FLASH FLOODING IS VERY LOW THROUGH
SATURDAY NIGHT WITH A DRIER AND MORE STABLE AIRMASS IN PLACE ACROSS
THE FRONT RANGE.

A WEAK BACKDOOR COLD FRONT IS EXPECTED TO BRING AN INCREASE IN
MOISTURE AND PRECIPITABLE WATER VALUES BY SUNDAY.  WHILE THE DEEPER
MOISTURE MAY DECREASE SLIGHTLY MONDAY...AN EVEN GREATER MOISTURE
PLUME SHOULD OVERSPREAD THE FORECAST AREA BY TUESDAY AND WEDNESDAY
AND REMAIN IN PLACE THROUGH MUCH OF NEXT WEEK.  ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND
POSSIBLE FLOODING PROBLEMS.

FLOOD ADVISORY FOR THE COLORADO RIVER NEAR GRANBY HAS BEEN CANCELLED
AS RESERVOIR RELEASES HAVE DECREASED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COOPER
LONG TERM....BARJENBRUCH
AVIATION...COOPER
Hazardous weather outlook, Jul 22, 9:56 AM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT FRI JUL 22 2011

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A DRIER AND WARMER AIRMASS OVER THE MOUNTAINS AND
ADJACENT PLAINS. THE MAIN PLUME OF MOISTURE HAS SHIFTED EASTWARD
OVER SOUTHEAST COLORADO...BUT THERE WILL STILL BE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE EASTERN PLAINS...PALMER DIVIDE AND IN THE
MOUNTAINS SOUTH OF INTERSTATE 70.. TEMPERATURES WILL BE EVEN WARMER
TODAY...WITH READINGS IN THE MID TO UPPER 90S OVER THE NORTHEAST
PLAINS. EXPECT BRIEF RAIN AND GUSTY WINDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER GENERALLY DRY AND VERY WARM CONDITIONS ON SATURDAY...LOOK FOR
THE DAILY ROUND OF AFTERNOON AND EVENING THUNDERSTORMS TO RETURN TO
THE OUTLOOK AREA STARTING SUNDAY. BY TUESDAY...A DEEPER PLUME OF
MONSOONAL MOISTURE IS EXPECTED TO POSITION ITSELF ACROSS THE AREA.
AS A RESULT...HEAVY RAINFALL WILL BE POSSIBLE FROM THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS. SIMILAR CONDITIONS ARE
EXPECTED TO REMAIN IN PLACE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/BARJENBRUCH

In the hours before

Special weather statement, Jul 22, 4:31 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
531 PM MDT FRI JUL 22 2011

COZ050-051-230000-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
531 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EXTREME SOUTHEASTERN SEDGWICK COUNTY
  EASTERN PHILLIPS COUNTY

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF PLEASANT VALLEY...OR 10 MILES SOUTHEAST OF
HOLYOKE...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4043 10212 4044 10218 4064 10232 4077 10205
      4069 10204 4048 10204
TIME...MOT...LOC 2331Z 218DEG 6KT 4052 10213

DANKERS

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
July 22, 4:45 PM MST
Where
Phillips County, 12.48 mi SE of Holyoke Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.440, -102.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320159.